Though my staff was reluctant, I stood by my guns that we should try to taper Hattie from the Olanzapine. Hattie’s doctor agreed that the antipsychotic could contribute to the behavioral changes her daughter Carol had noticed. After tapering the Olanzapine for a few weeks, the medication has now been discontinued. Hattie’s target behavior of agitation was monitored during this taper. Staff have observed no signs of agitation since the medication was tapered and discontinued. Hattie is now participating in activities and feeding herself.
I felt strongly that this was a case of delirium rather than dementia, as Hattie did not exhibit symptoms of confusion and agitation prior to her hospitalization. Rather than adding a medication to remedy the confusion, which is often a first instinct, it made sense to wean her from the Olanzapine and see if we could clear up that confusion.
During the taper, Sherry and the other nursing assistants checked on Hattie every half hour, looking to see if she was comfortable, engaged in what’s going on, or, if she was getting more distressed or agitated. Before we began the taper, Hattie would doze during activities and was kind of out of it at suppertime. Now, they’ve noted that she is less confused. She’s no longer looking for her late husband, she’s able to be more independent, and she can feed herself at supper. Carol is greatly relieved and said she was able to have a nice conversation with her mom because she was much more alert
I’m so pleased that Hattie is back to her normal, sweet self. Her confusion and agitation were clearly signs of delirium that may have been the result of a number of things: her initial diagnosis of pneumonia, dehydration, anesthesia, or pain meds prescribed to her as a result of her hip fracture.